Iowa, 2015Damaging Wind and High Wind in Iowa, May 17, 2015
May 17, 2015 · NWS DMX · 2 events in 2 counties and zones
The same system that caused the severe weather the night before continued to move northeast. A cold front from the low in northwest Minnesota moved into the state.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The same system that caused the severe weather the night before continued to move northeast. A cold front from the low in northwest Minnesota moved into the state. Thunderstorms formed ahead of the cold front. Most of the stronger convection was to the north, however the southern extent of the storms reached into Worth County and produced a 63 MPH wind in Grafton. Strong and gusty winds were also reported across much of the area with a tightened pressure gradient in the area and strong winds mixing down from aloft. One of the stronger gusts blew a tree down in Carroll County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 17, 5:46 AM CST, 8 hours 19 minutes earlier.
Area forecast discussion, May 17, 5:46 AM CST, 8 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
646 AM CDT SUN MAY 17 2015
.SYNOPSIS...
ISSUED AT 453 AM CDT SUN MAY 17 2015
LOW PRESSURE OVER SOUTH DAKOTA WILL MOVE INTO THE MINNESOTA
ARROWHEAD TONIGHT AS A COLD FRONT SWEEPS EAST ACROSS IOWA. COOL
HIGH PRESSURE WILL BUILD INTO THE CENTRAL U.S. MON AND TUE. A WEAK
SYSTEM WILL PASS SOUTH OF IOWA FOR MID WEEK...WITH THE NEXT
SIGNIFICANT STORM SYSTEM MOVING IN FOR THE WEEKEND.
&&
.SHORT TERM /TODAY/...
ISSUED AT 453 AM CDT SUN MAY 17 2015
AN UPPER LOW IS LIFTING OUT OF NEBRASKA AND INTO SOUTH DAKOTA THIS
MORNING WHILE AT THE SURFACE...LOW PRESSURE WILL SHIFT ACROSS SOUTH
DAKOTA INTO NORTHWEST MINNESOTA BEFORE SHIFTING EAST. AT PRESENT A
WARM FRONT ACROSS WESTERN IOWA WILL SHIFT NORTHEAST AS THE SURFACE
LOW LIFTS AND BY 00Z THE COLD FRONT ASSOCIATED WITH THE LOW WILL
PUSH INTO WESTERN IOWA. PRESENTLY STORMS THAT HAVE FIRED ALONG THE
WARM FRONTAL BOUNDARY WILL CONTINUE TO LIFT NORTHEAST THROUGH THE
MORNING. LOW TOPPED SUPERCELLS HAD DEVELOPED ALONG THE FRONT. IN
ADDITION...A MESO VORTICY ACROSS SOUTHERN/SOUTHWEST IOWA INTERACTED
WITH THE BOUNDARY ACROSS SOUTHERN IOWA AND ENHANCED STORMS ALONG THE
BOUNDARY. THIS FEATURE IS CURRENTLY MOVING NORTH ACROSS NORTHERN
BUT IS IN LESS FAVORABLE AIR AND MUCH LESS SHEAR SO IT IS NOT
EXPECTED TO AID IN PRODUCING ANY MORE SEVERE STORMS THOUGH IT WILL
BE WATCHED UNTIL IT EXITS THE CWA.
FOR THE REMAINDER OF THE MORNING...ONGOING STORMS WILL LIFT
NORTHEAST OUT OF THE FORECAST AREA. IT IS POSSIBLE THAT AN ISOLATED
SEVERE STORM WILL DEVELOP ACROSS NORTHEASTERN PORTIONS OF THE
FORECAST AREA AS BULK SHEAR REMAINS FAVORABLE IN THAT AREA AND
THE FRONT HAS YET TO LIFT INTO THAT AREA.
AS THE GRADIENT TIGHTENS...WINDS WILL INCREASE...ESPECIALLY ACROSS
NORTHERN IOWA BY LATE MORNING INTO THE AFTERNOON. I DID NOT OPT FOR
A WIND ADVISORY AT THIS POINT BECAUSE CLOUD COVER MAY HAMPER MIXING
AND THE EVENT WOULD BE BORDERLINE AT BEST AS WINDS ATOP THE MIXED
LAYER WERE 30-35 KTS.
LATER THIS AFTERNOON...MUCH OF THE FORECAST AREA WILL BE UNDER A DRY
SLOT AS THE LOW SHIFTS EAST/NORTHEAST BUT STORMS MAY RE-FIRE ACROSS
NORTHERN AND EASTERN IOWA. LARGE HAIL AND DAMAGING WIND LOOK TO BE
THE MAIN THREATS BUT AN ISOLATED TORNADO CANNOT BE RULED OUT.
LOCATIONS MOST UNDER THE GUN WILL BE EAST OF INTERSTATE 35 AND NORTH
OF HIGHWAY 30. OUR FORECAST AREA WILL HAVE A BRIEF PERIOD THIS
AFTERNOON FOR SEVERE STORMS BUT THE THREAT SHOULD SHIFT QUICKLY TO
THE EAST AND NORTHEAST. COLDER AIR WILL BEGIN TO MOVE INTO THE WEST
LATE IN THE AFTERNOON AS A COLD FRONT ENTERS THE AREA. THESE STORMS
SHOULD NOT POSE A THREAT.
.LONG TERM /TONIGHT THROUGH SATURDAY/...
ISSUED AT 453 AM CDT SUN MAY 17 2015
HIGH PRESSURE WILL BRING UNSEASONABLY COOL WEATHER TO THE CENTRAL
U.S. FOR THE FIRST AND MIDDLE OF THE WEEK. TEMPS WILL FALL TO THE
30S NORTHWEST AND LOW 40S SOUTH ON TUE AND WILL MENTION SOME
PATCHY FROST OVER THE NORTH...NORTH OF HIGHWAY 20...FOR TUE
MORNING. DO NOT EXPECT ANY HEADLINES...BUT MENTIONED FOR
AWARENESS.
THE SYSTEM PASSING SOUTH OF IOWA FOR WED WILL BRING SOME LIGHT
RAIN TO THE STATE...ESPECIALLY THE SOUTH...AND HIGHS IN THE 50S.
ANOTHER STRONG SYSTEM WILL PUSH NORTHEAST OUT OF THE SOUTHWEST
U.S. FOR THE WEEKEND AND BRING THUNDERSTORMS BACK INTO THE WEATHER
PICTURE.
&&
.AVIATION...17/06Z
ISSUED AT 647 PM CDT SAT MAY 16 2015
AREAS OF MVFR CIGS SHOULD BECOME VFR BY MID MORNING AS THE DRY SLOT
FROM A LOW PRESSURE SYSTEM SHIFTS INTO IOWA. A SURFACE LOW WILL
SHIFT INTO MN THIS AFTERNOON WITH A FRONTAL BOUNDARY EXTENDING FROM
IT INTO NE IA AND WISCONSIN. ADDITIONAL STORMS COULD RE-FIRE NEAR
THE LOW AND FRONTAL BOUNDARY AND MAY IMPACT KMCW AND KALO. AT THIS
POINT TOO MUCH UNCERTAINTY EXISTS AS TO THE EXTENT OF
DESTABILIZATION AND WHERE THE FRONT WILL BE THUS STORM COVERAGE AND
LOCATION IS TOO UNCERTAIN TO PUT IN TAFS AT THIS POINT. WINDS WILL
BE INCREASING BY MID MORNING OUT OF THE SOUTH THEN TURNING MORE
WESTERLY AT SPEEDS OF 20G30KTS.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...MS MAY 15
SHORT TERM...FAB
LONG TERM...MS MAN 15
AVIATION...FAB
Hazardous weather outlook, May 17, 4:13 AM CST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
513 AM CDT SUN MAY 17 2015
IAZ004>007-015>017-023>028-036>039-050-181100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-
GRUNDY-BLACK HAWK-TAMA-
513 AM CDT SUN MAY 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL MOVE OUT OF THE AREA EARLY THIS MORNING.
THUNDERSTORMS WILL AGAIN BY EARLY AFTERNOON. A SEVERE STORM IS
POSSIBLE WITH WIND AND HAIL THE MAIN THREATS UNTIL EARLY EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE LIKELY BY FRIDAY NIGHT INTO SATURDAY. SEVERE
WEATHER IS POSSIBLE...BUT MORE SPECIFIC DETAILS ARE NOT CLEAR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE BETWEEN 2 PM AND 6 PM THIS
AFTERNOON.
IAZ033>035-044>049-057>062-070>075-081>086-092>097-181100-
SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
513 AM CDT SUN MAY 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE LIKELY BY FRIDAY NIGHT INTO SATURDAY. SEVERE
WEATHER IS POSSIBLE...BUT MORE SPECIFIC DETAILS ARE NOT CLEAR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
In the hours before
Local storm report, May 17, 9:22 AM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1022 AM CDT SUN MAY 17 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM TSTM WND DMG 4 E MURRAY 41.05N 93.86W
05/17/2015 CLARKE IA TRAINED SPOTTER
WOODED BARN COMPLETELY DESTROYED ALONG 180TH
AVE. TIME ESTIMATED.
&&
BSSLocal storm report, May 17, 9:37 AM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1037 AM CDT SUN MAY 17 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM TSTM WND DMG 3 NNW PATTERSON 41.39N 93.90W
05/17/2015 MADISON IA LAW ENFORCEMENT
HOUSE WITH WINDOW AND ROOF DAMAGE, CARS
MOVED INTO A FIELD AND DAMAGE TO A BARN.
TIME ESTIMATED FROM RADAR.
&&
AWBLocal storm report, May 17, 9:40 AM CST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1040 AM CDT SUN MAY 17 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM TSTM WND DMG 6 NW PATTERSON 41.42N 93.95W
05/17/2015 MADISON IA PUBLIC
TREE DAMAGE WITH TREE TOPS SNAPPED, FLAG
POLE BENT, HEAVY OUTDOOR OBJECTS MOVED. TIME
ESTIMATED FROM RADAR.
&&
AWBSpecial weather statement, May 17, 11:58 AM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1258 PM CDT SUN MAY 17 2015
IAZ004>007-015>017-023>025-033>035-044>046-057-171930-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-
GREENE-AUDUBON-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT...
KANAWHA...MASON CITY...CLEAR LAKE...POCAHONTAS...LAURENS...
ROLFE...FONDA...GILMORE CITY...HUMBOLDT...EAGLE GROVE...CLARION...
BELMOND...SAC CITY...LAKE VIEW...ODEBOLT...WALL LAKE...SCHALLER...
EARLY...ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...
FORT DODGE...DENISON...CARROLL...JEFFERSON...AUDUBON...EXIRA
1258 PM CDT SUN MAY 17 2015
...STRONG STORMS WITH WIND AND HAIL POSSIBLE THIS AFTERNOON...
SCATTERED THUNDERSTORMS FROM DENISON TO ALGONA WILL CONTINUE
MOVING NORTHEAST AT 30 MPH EARLY THIS AFTERNOON...WITH ADDITIONAL
DEVELOPMENT POSSIBLE OVER THE NORTHWEST HALF OF IOWA. THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZED HAIL AND WIND
GUSTS TO 40 MPH THROUGH 230 PM.
SMALL
High Wind, Carroll
- When
- May 17, 2:05 PM CST
- Where
- Carroll forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.036, -94.861 (the zone’s center; the record gives no point)
Thunderstorm Wind, Worth
- When
- May 17, 3:59 PM CST
- Where
- Worth County, 0.5 mi E of Grafton
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 43.330, -93.060
Minor tree branch damage was reported.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, May 17, 20152 deaths · 1 injured · 1 event
- Flash Flooding and Heavy Rain in Texas, May 17, 20151 death · $70,000 · 11 events
- Tornadoes and Damaging Winds in Iowa, May 17, 2015$798,000 · EF1 · 21 events
- Tornado in Louisiana, May 17, 20152 injured · $100,000 · EF1 · 1 event
- Flash Flood and Damaging Winds in Mississippi, May 17 to 18, 2015$175,000 · 60 kt wind · 10 events
- Flash Flooding and Damaging Winds in Louisiana, May 17 to 18, 2015$96,000 · 50 kt wind · 8 events
- Damaging Wind in Texas, May 17, 2015$50,000 · 60 kt wind · 2 events
- Damaging Winds in Arkansas, May 17, 2015$50,000 · 60 kt wind · 2 events
- Damaging Winds in Tennessee, May 17, 2015$23,000 · 65 kt wind · 3 events
- Flash Flooding in Kentucky, May 17, 2015$23,000 · 2 events
- Flash Flooding and Damaging Wind in Arkansas, May 17, 2015$20,000 · 65 kt wind · 3 events
- High Wind in North Dakota, May 17, 201552 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566562, 566449.